American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Not What It Looks Like

Not What It Looks Like: A Transient Cardiomyopathy

12-735 Figure1_cropSignificant cardiac signs and symptoms developed in a young patient undergoing treatment for a severe infection. The 23-year-old man presented with a left groin abscess and a 5-day history of fever. Computed tomography (CT) showed findings consistent with fasciitis (Figure 1). He was initially treated with intravenous vancomycin, ampicillin-sulbactam, and clindamycin. On hospital day 2, he developed severe chest pain, dyspnea, and nonsustained ventricular tachycardia.

The patient had a temperature of 99° F (37.2° C), a heart rate of 115 beats per minute, a blood pressure of 118/68 mm Hg, a respiratory rate of 35 breaths per minute, and an oxygen saturation of 95% on 100% oxygen delivered via a nonrebreather mask. Bilateral inspiratory crackles and a loud S3 gallop were present. A 12-lead electrocardiogram demonstrated sinus tachycardia with ST-segment depressions of 0.5-1 mm in leads V3 through V4 (Figure 2). An x-ray of the chest showed pulmonary edema and small bilateral pleural effusions (Figure 3). The patient’s troponin-T level was elevated at 1.12 ng/mL. Eight hours later, this peaked at 1.89 ng/mL. His creatine phosphokinase level was 726 IU/L; the creatine kinase-MB level, 73 ng/mL.

To read this article in its entirety, please visit our website. (If you follow the link to our website, you can view the videos submitted with this article.)

– Bryan J. Piccirillo, MD, Michael Gavin, MD, James D. Chang, MD

This article originally appeared in the June 2013 issue of The American Journal of Medicine.

Comments are closed.

UA-42320404-1